Q&A: How three GIs are handling the Zantac recall
A week after halting the distribution of Zantac, Sandoz, the drug’s manufacturer, voluntarily recalled several formulations of the heartburn medication after noting confirmed contamination with N-Nitrosodimethylamine (NDMA), a possible human carcinogen, above established FDA levels.
To gauge how gastroenterologists are approaching the evolving landscape with this medication, Healio Gastroenterology and Liver Disease reached out to several physicians about the initial distribution halt and subsequent voluntary recall.
We spoke with John E. Pandolfino, MD, chief of gastroenterology and hepatology at Northwestern University Feinberg School of Medicine in Chicago, Dhyanesh A. Patel, MD, an assistant professor of medicine in the Center for Swallowing and Esophageal Disorders at Vanderbilt University Medical Center, and Sushama Gundlapalli, MD, MS, a board-certified gastroenterologist at Suburban Gastroenterology Ltd. in Naperville, Illinois, about the recall, as well as what the next moves might be. – by Ryan McDonald
Healio: What, if any, concerns do you have moving forward with Zantac after it was voluntarily recalled by the manufacturer?
Pandolfino:I am concerned anytime medications are being used that have harmful contaminants as it makes you nervous about other potentially harmful substances. The fact that most of the ingredients for our medications are being made outside of this country makes me uneasy. It is hard for the FDA to monitor and regulate factories in China and India.
In terms of the particular issue with Zantac, I am not horribly concerned, and patients shouldn’t panic as the levels are pretty low and N-Nitrosodimethylamine (NDMA) is found in a lot of different things we eat. Currently, we just don’t know how much is present and we also have no clue how long this was happening. That being said, I prefer medications without any NDMA and since there are very reasonable alternatives, I would switch for the time being.
Patel: The FDA issued a statement alerting patients and health care professionals on September 13 about some ranitidine medicines – including some with the brand-name drug Zantac – containing a nitrosamine impurity at low levels. NDMA is classified as a probable human carcinogen but is also an environmental contaminant and found in water and foods – including meats, dairy products and vegetables. The FDA has also been investigating NDMA and other nitrosamine impurities in blood pressure and heart failure medicines known as Angiotensin II receptor blockers (ARBs) since last year. Although NDMA may cause harm in large amounts, the levels the FDA is finding in ranitidine barely exceed amounts one might expect to find in common foods. Thus, I am not significantly concerned about the potential risks yet and would wait until the FDA provides more information.
Gundlapalli: Our concerns mimic those of the FDA that some formulations of OTC ranitidine may contain traces of a carcinogenic nitrosamine. With that in mind, we have notified all providers in our practice to hold on prescribing this drug until details of this finding are clarified.
Healio: How are you informing patients about this information, and what is important for them to know?
Pandolfino: We are taking a cautious approach as many patients are taking this OTC on their own and it is hard to know. Thus, we are addressing this as patients call in and we will follow the FDA guidelines.
Patel: I discuss with my patients that the FDA is currently evaluating whether the low levels of NDMA in ranitidine pose a risk to patients. The FDA is not calling for individuals to stop taking ranitidine currently. Thus, if the medication is helpful and necessary due to their underlying condition, the benefits of taking them might outweigh any risks to their health. However, given ranitidine is a histamine-2 (H2) blocker, there are other alternative H2 blockers available in the market that can be substituted while the FDA is investigating, such as famotidine or another class of acid suppressive medication such as proton pump inhibitors. I encourage my patients to switch over to another agent that works similarly if they are concerned.
Gundlapalli: We have not yet reached out to our entire patient population who is currently on the medication to address its safety concerns. However, for those who are being seen in clinic or those who have reached out to us, we have asked that they discontinue the medication and substitute with famotidine until further information is obtained.
Healio: Have you suggested or prescribed other therapies after this recall?
Pandolfino: If you were taking ranitidine for reflux, there are other options. Ranitidine is an H2 blocker and blocks acid secretion. Pepcid (Merck) is a similar medication and there are no reports of it having carcinogens, so switching to Pepcid would be reasonable if you have not had issues with this medicine before. Additionally, ranitidine is usually used as an on-demand medication for mild reflux and thus, antacids, such as Tums (GlaxoSmithKline), Rolaids (Sanofi), Maalox (Sanofi) and Mylanta (Johnson and Johnson) may work. Most people can get away with this as long as they are not using them multiple times each day. Patients with severe reflux may want to try a proton pump inhibitor like omeprazole if they have symptoms 3 or more days a week. I would discuss this with your doctor.
It is very easy to switch this medication and although it is probably OK to stay on it for now, why would you if there are good alternatives?
Healio: Will gastroenterologists be inundated with calls from patients, or will most patients turn to primary care physicians first?
Gundlapalli: Both primary care physicians and gastroenterologists will receive more calls and questions about this topic, as our office has over the last week.
In a time when more and more patients are being actively weaned off PPIs due to concerns of side effects, there has been a growing population of patients on H2 blockers. These drugs are being used to manage symptoms of GERD, dyspepsia, ulcer prophylaxis and ulcer treatment. If a patient has been on a long term H2 blocker with good tolerance, depending on the indication for the drug’s use, options to consider for the provider would be to switch to an alternate H2 blocker like famotidine or discontinue the drug all together.
Sudden withdrawal of H2 blockers has been shown to be associated with rebound acid hypersecretion and rebound dyspepsia symptoms. Median duration of these dyspeptic symptoms is typically 2 days. It is important to notify our patient about this possibility if they choose to discontinue the medication.
Healio: What do you envision the next steps being?
Pandolfino : They will need to verify that they have found the issue and will have to institute quality testing. There is no issue with ranitidine, but rather the issue is the other ingredients.
Patel: We should wait and see the results of FDA investigation on how many formulations of ranitidine might be affected and see if, depending on the levels of NDMA, the agency recommends a recall of these medications. I encourage all consumers and health care professionals to report any adverse reactions with ranitidine to the FDA’s MedWatch program to help the agency better understand the scope of the problem.
Gundlapalli : It’s hard to predict, but per the initial FDA announcement, the amounts of nitrosamine found were reportedly small and possibly no higher than the amounts found in common foods. However, given that manufacturers are actively recalling the drug, it is possible that these levels were higher than what the FDA initially thought.
The current concerns of this drug’s safety do not seem to lie in its mechanism of action, but rather in its manufacturing process. Therefore, whether the concern applies to all ranitidine compounds is not known. Given recent attention to a variety of harmful and largely unproven side effects of PPIs, it is important to clarify that this is a different concern and one that does not apply to the entire class of H2 receptor blockers.
Sudden withdrawal of H2 blockers has been shown to be associated with rebound acid hypersecretion and rebound dyspepsia symptoms. Median duration of these dyspeptic symptoms is typically 2 days. It is important to notify our patients about this possibility if they choose to discontinue the medication.
Disclosures: Pandolfino reports serving as a consultant and speaker for Diversatek Healthcare, Ethicon and Medtronic. Pandolfino also reports serving as a consultant for Ironwood Pharmaceuticals and serving as a speaker for Takeda during educational programs. Patel and Gundlapalli report no relevant financial disclosures.